Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 20, NWS Grand Forks, ND

September 18, 2024Ramsey County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Sep 18, 2024, 7:51 PM CDT for Ramsey County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2024, 7:51 PM CDT (00:51 UTC)
Expired
Sep 18, 2024, 8:15 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WFUS53 KFGF 190051
TORFGF
NDC071-190115-
/O.NEW.KFGF.TO.W.0020.240919T0051Z-240919T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
751 PM CDT Wed Sep 18 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  North central Ramsey County in northeastern North Dakota...

* Until 815 PM CDT.

* At 751 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Webster, or 11 miles north of Devils Lake, moving
  north at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud 6 miles north of 
           Devils Lake.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Starkweather, Hampden, Webster, and Garske.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4854 9864 4823 9872 4823 9892 4854 9896
TIME...MOT...LOC 0051Z 183DEG 31KT 4827 9885 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Thomas
2 follow-up statements
467 
WWUS53 KFGF 190103
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
803 PM CDT Wed Sep 18 2024

NDC071-190115-
/O.CON.KFGF.TO.W.0020.000000T0000Z-240919T0115Z/
Ramsey ND-
803 PM CDT Wed Sep 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTH
CENTRAL RAMSEY COUNTY...

At 802 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Garske, or 17 miles north of Devils Lake, moving
north at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Starkweather and Garske.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4854 9866 4830 9879 4831 9893 4854 9896
TIME...MOT...LOC 0102Z 183DEG 31KT 4837 9884 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Thomas
772 
WWUS53 KFGF 190113
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
813 PM CDT Wed Sep 18 2024

NDC071-190122-
/O.EXP.KFGF.TO.W.0020.000000T0000Z-240919T0115Z/
Ramsey ND-
813 PM CDT Wed Sep 18 2024

...THE TORNADO WARNING FOR NORTH CENTRAL RAMSEY COUNTY WILL EXPIRE AT
815 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4854 9866 4830 9879 4831 9893 4854 9896
TIME...MOT...LOC 0112Z 183DEG 31KT 4846 9883 

$$

Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Sep 18, 6:24 PM CDT, 1 hour 27 minutes earlier. Its key messages:

  • There is a level 1 out of 5 risk for severe storms this evening across the area, and a level 2 out of 5 risk for far southern portions of the valley. Main impacts would be hail up to ping pongs, winds to 60mph, and possible tornadoes.
Area forecast discussion, Sep 18, 6:24 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
624 PM CDT Wed Sep 18 2024

.KEY MESSAGES...

- There is a level 1 out of 5 risk for severe storms this
  evening across the area, and a level 2 out of 5 risk for far
  southern portions of the valley. Main impacts would be hail
  up to ping pongs, winds to 60mph, and possible tornadoes.

&&

.UPDATE...
Issued at 622 PM CDT Wed Sep 18 2024

We continue to monitor the latest conditions across the area,
as a few isolated storms have developed in Eddy county and
within Trail county this hour. The chance for a few isolated
strong to severe thunderstorms are possible this evening, but as
we continue on through the evening we start to decrease that
possibility. Otherwise, the main low pressure is still out in
western ND as indicated on satellite, with a boundary
approaching the Devils Lake Basin.

&&

.DISCUSSION...
Issued at 310 PM CDT Wed Sep 18 2024

...Synopsis...

Strong, wrapped up upper low continues near the MT/ND border,
with the center of the surface low still well stacked and out
west. The upper system will push off into Canada tonight, with
the trailing surface boundary moving into the Red River Valley.
Some wrap around into Thursday as the upper system continues to
lift northeast, but then flow transitions more towards a more
split pattern with the northern branch bringing some weak waves
by our CWA. A few of the deterministic models bring the southern
branch cut off into MN near our counties. However, there is not
a lot of ensemble agreement on this solution and there does not
seem to be much of a wet signal in the R or M climate. Temps do
seem like they will be trending more towards seasonal averages
up until Wednesday when ridging builds back in.

...Severe potential this afternoon and tonight...

Clouds and shower activity continue to slowly diminish across
our forecast area. SPC mesoanalysis has 1000-1500 J/kg of ML
CAPE across eastern ND and effective bulk shear of 35 to 40 kts.
There has not been much in the way of forcing, but there is a
boundary/dryline and one of the vort lobes currently over
western ND could skirt our CWA. Can't completely rule out
severe thunderstorm development, but given weak forcing the
marginal/small slight risk continues to seem reasonable. If
anything does fire, supercells will be possible, with the
possibility of a tornado, along with ping pong ball sized hail
and 60 mph winds. Several of the CAMs runs are not very
impressive with storm development this evening, but do break out
some elevated activity later tonight along the boundary as it
moves through western MN thanks to the low level jet. SSCRAM
guidance isn't too bullish on severe impacts and HREF just has
a few updraft helicity paintballs above 75 m2/s2. Will continue
to monitor how things evolve this evening.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 622 PM CDT Wed Sep 18 2024

SCT to BKN clouds continue to shift through the region this
evening, with a few isolated thunderstorms developing across
portions of the DVL and GFK area. A few of these storms may be
on the stronger side. Winds continue to be out of the south
through the TAF period, with sustained winds around 10-15kts
through the overnight period. Gusts increase to 25-30kts for
TVF, GFK, FAR, and DVL post 16z through the end of the TAF
period. Another round of showers and storms are possible for DVL
near the end of the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Spender
DISCUSSION...Godon
AVIATION...Spender
Hazardous weather outlook, Sep 18, 4:36 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 PM CDT Wed Sep 18 2024

MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024-
026>030-038-039-049-054-192145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Western Walsh-
436 PM CDT Wed Sep 18 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail sized of quarters, wind
gusts up to 60 mph, and possibility of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ029-030-040-NDZ052-053-192145-
Wilkin-West Otter Tail-Grant-Sargent-Richland-
436 PM CDT Wed Sep 18 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail sized of quarters, wind
gusts up to 60 mph, and possibility of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Sep 18, 7:11 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
711 PM CDT Wed Sep 18 2024

NDZ015-190045-
Ramsey ND-
711 PM CDT Wed Sep 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN RAMSEY COUNTY THROUGH
745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakewood Park, or over Devils Lake, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Webster, and Garske.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4837 9902 4837 9897 4842 9897 4840 9869
      4806 9882 4803 9887 4804 9901 4805 9900
      4805 9902
TIME...MOT...LOC 0011Z 186DEG 27KT 4811 9893

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Thomas

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:11 PM CDTSpecial Weather StatementFGFRamsey34 min
Sep 18, 8:01 PM CDTSpecial Weather StatementFGFTowner29 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.